Alert archive / Washington / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Spokane, WA

May 28, 2019Adams County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 28, 2019, 7:05 PM PDT for Adams County, Washington. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2019, 7:05 PM PDT (02:05 UTC)
Expired
May 28, 2019, 7:30 PM PDT
In force
25 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Adams County, WA

The radar

The Spokane radar (KOTX), 96 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS56 KOTX 290205
SVROTX
WAC001-290230-
/O.NEW.KOTX.SV.W.0002.190529T0205Z-190529T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
705 PM PDT Tue May 28 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  North central Adams County in eastern Washington...

* Until 730 PM PDT.

* At 704 PM PDT, a severe thunderstorm was located 7 miles west of
  Ritzville, or 35 miles northeast of Connell, and is nearly
  stationary.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is possible along Interstate 90 west 
           of Ritzville.

* This severe thunderstorm will remain over mainly rural areas of
  north central Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and cloud to ground lightning is occurring with this 
storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4702 11862 4717 11870 4721 11847 4708 11840
TIME...MOT...LOC 0204Z 157DEG 1KT 4712 11853 

HAIL...1.00IN
WIND...<50MPH
 
$$

MF
1 follow-up statement
047 
WWUS56 KOTX 290230
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
730 PM PDT Tue May 28 2019

WAC001-290239-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-190529T0230Z/
Adams WA-
730 PM PDT Tue May 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADAMS COUNTY
WILL EXPIRE AT 730 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4702 11862 4717 11870 4721 11847 4708 11840
TIME...MOT...LOC 0229Z 157DEG 1KT 4713 11853 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:42 PM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 28, 4:42 PM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
442 PM PDT Tue May 28 2019

.SYNOPSIS...
The main threat for showers and thunderstorms the next few days
will be over mountains however a stray storm cannot be ruled out
in the Basin. Storms will become increasingly wetter by late in
the week with potential for heavy rainfall.  Temperatures will
be warming with most communities expected to be well into the
80s by midweek.

&&

.DISCUSSION...

Tonight through Friday evening: Slow moving isolated thunderstorms
over Eastern Washington and North Idaho should diminish this
evening. A weak steering flow coupled with a moist and somewhat
unstable airmass will reside over Eastern Washington and North
Idaho into Friday evening. Coupled with daytime temperatures on
the warm side of what would be considered climo for this time of
year the expectation is that there will
be some weak triggers to promote primarily afternoon and evening
surface based convection, some of it in the form of thunderstorms.
The best triggers are expected to be orographic in nature and thus
the highest pops in the forecast are focused over the higher terrain
of Eastern Washington and North Idaho for the afternoon and early
evening hours, which explains the lower pops for most lowland and
valley locations. Precipitable water values running somewhere
between 135 percent to 160 percent of normal with a peak on Thursday
over Eastern Washington and over North Idaho on Friday allow for the
pops and QPF to show somewhat of a migration as far as peaks between
Thursday and Friday. The weak steering flow means the storm motion
will be slow to none and thus any high preciptiation producing
thunderstorm could cause localized hydrologic concerns. /Pelatti

Saturday through Tuesday...An upper low remains sitting over
California with westerly flow & cooler air to its north, due to
split flow. It will continue to impact the Pacific Northwest. The
models continue to agree that there will be no major storm systems,
but the environment will still contain moderate moisture and
instability. It looks like these events will occur on Friday and
Saturday when various shortwaves move in from the west. While no
models show any evidence of a large, impactful event, there is low
confidence in the possible precipitation and thunderstorms. Warming
temperatures will peak on Saturday reaching as many as 10-15 degrees
above normal. Most high temperatures are expected to reach values in
the 80s, and even low 90s in areas such as the Columbia Basin.
Following this peak, temperatures will slowly cool, closer to normal
early summer values, into lows in the 50s. JS

&&

.AVIATION...
00Z TAFS: Isolated showers and thunderstorms will continue across the
region this evening. Confidence was too low to include in TAF at
this point, other than some vicinity showers mention for
PUW/LWS/EAT. Most convection will wane after 03Z but there is
also potential for overnight elevated forced convection at 9Z near
KLWS as well as NE WA into the northern Columbia Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  81  54  81  55  83 /  10  10  10  10  10  10
Coeur d'Alene  51  80  54  81  54  82 /  10  10  10  10  10  10
Pullman        50  75  52  76  53  79 /  20  10  10  10  10  10
Lewiston       57  81  59  83  60  86 /  20  20  20  30  10  20
Colville       46  89  48  89  49  90 /  20  10  10  20  10  20
Sandpoint      51  81  54  80  55  81 /  10  10  10  20  10  30
Kellogg        52  77  54  77  56  78 /  10  10  10  20  10  30
Moses Lake     55  87  57  88  59  91 /  20  10  10   0   0   0
Wenatchee      57  84  59  86  61  88 /  10  10  10  10  10   0
Omak           55  86  57  86  58  87 /  10  10  10  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 28, 3:50 AM PDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
350 AM PDT Tue May 28 2019

IDZ001>004-026-027-WAZ031>038-041>044-291100-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
350 AM PDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 28, 5:11 PM PDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Spokane WA
511 PM PDT Tue May 28 2019

WAZ034-041-044-290045-
Moses Lake Area WA-Waterville Plateau WA-Wenatchee Area WA-
511 PM PDT Tue May 28 2019

...SPECIAL WEATHER STATEMENT...

At 510 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rock Island, or 17 miles east of Wenatchee. This storm
was nearly stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
Rock Island and Palisades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4724 12006 4737 12016 4746 11995 4737 11984
TIME...MOT...LOC 0010Z 202DEG 3KT 4735 11998

LN
Special weather statement, May 28, 5:58 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
558 PM PDT Tue May 28 2019

WAZ035-290130-
Upper Columbia Basin WA-
558 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS COUNTY UNTIL
630 PM PDT...

At 557 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ritzville, or 32 miles northeast of Connell. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Ritzville and Paha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4693 11850 4707 11861 4718 11839 4706 11825
TIME...MOT...LOC 0057Z 210DEG 2KT 4705 11845

MF
Special weather statement, May 28, 6:55 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
655 PM PDT Tue May 28 2019

WAZ035-290230-
Upper Columbia Basin WA-
655 PM PDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS COUNTY UNTIL
730 PM PDT...

At 652 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ritzville, or 35 miles northeast of Connell, moving west at 5 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Ritzville and the Interstate 90 corridor west of Ritzeville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4700 11872 4714 11877 4719 11828 4707 11823
TIME...MOT...LOC 0152Z 239DEG 5KT 4712 11851

MF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:11 PM PDTSpecial Weather StatementOTXGrant34 min
May 28, 5:58 PM PDTSpecial Weather StatementOTXAdams32 min
May 28, 6:55 PM PDTSpecial Weather StatementOTXAdams35 min
May 28, 8:07 PM PDTSpecial Weather StatementOTXLincoln53 min
May 29, 4:42 PM PDTSpecial Weather StatementOTXPend Oreille33 min

Nearby

Severe Thunderstorm Warnings in Washington, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.